Blog / 29.10.2026

Duodenal perforation after a tirzepatide dose increase: a case report

Short answer: A case report published in September 2026 describes a 43-year-old woman using tirzepatide (one of the drugs popularly known as weight-loss injections) for weight management who developed a duodenal ulcer perforation two weeks after her weekly dose was raised from 2.5 mg to 5 mg. She recovered without surgery. The authors state that causality cannot be established from one case; it is a reminder that abdominal pain during treatment needs careful assessment.

Duodenal perforation during tirzepatide treatment: stomach, duodenum (3rd part) and jejunum with injection pen – 2026 case, illustrative image

In this article

  1. What happened?
  2. What is duodenal perforation?
  3. Was tirzepatide the cause?
  4. When to seek urgent care
  5. FAQ

What happened to the patient?

Two weeks after her weekly tirzepatide dose was increased from 2.5 mg to 5 mg, she presented to the emergency department with abdominal pain. CT showed a localized retroperitoneal ulcer perforation in the third part of the duodenum. She was treated with IV antibiotics, a proton pump inhibitor and bowel rest, improved and was discharged without surgery; endoscopy two months later was normal.

What is a duodenal perforation?

The duodenum is the first part of the small intestine after the stomach. When an ulcer there goes through the full thickness of the wall, it is a duodenal ulcer perforation; contents can leak and cause serious infection, so hospital care is needed.

Was tirzepatide the cause?

It cannot be said for sure. The authors note the close timing but state that causality cannot be established. Other causes must be considered: Helicobacter pylori infection and NSAIDs such as aspirin, ibuprofen and naproxen are the most common causes of stomach and duodenal ulcers. The case does not show how often this happens; it points to a possible association to be studied.

Which symptoms need urgent care?

Sudden, severe, persistent abdominal pain, vomiting blood, black stools, fainting or marked deterioration need urgent assessment and should not be dismissed as an expected side effect. Starting, increasing, pausing or stopping tirzepatide should be decided with your doctor, with closer monitoring in people with a history of ulcer, ileus, abdominal surgery or pancreatitis. See also GLP-1 analogues.

Clinic in Ataşehir, Istanbul and nearby districts

For questions on this topic and a personal assessment, you can book an appointment at Op. Dr. Salim Balin’s clinic in Ataşehir.

The clinic is in Atatürk Mahallesi, Ataşehir, in Metropol İstanbul Block B. Besides the Barbaros, İçerenköy, Küçükbakkalköy, Kayışdağı, Yenisahra and Ferhatpaşa neighbourhoods of Ataşehir, we see patients from Kadıköy (Kozyatağı, Bostancı, Göztepe, Erenköy), Ümraniye, Maltepe, Çekmeköy, Sancaktepe, Üsküdar, Kartal and other districts of Istanbul.

Address: Atatürk Mahallesi, Ertuğrul Gazi Cad. No: 2H, Metropol İstanbul B Blok, Floor 18, No: 282, 34750 Ataşehir/Istanbul · Monday–Saturday 09:00–18:00 · +90 506 520 30 55 · WhatsApp · Address and directions

Frequently asked questions

Does tirzepatide cause ulcers or bowel perforation?

There is not enough evidence. A 2026 case report described a duodenal ulcer perforation two weeks after a dose increase, but the authors say causality cannot be established from one case.

What happened in the case?

A 43-year-old woman developed pain two weeks after a 2.5→5 mg increase; CT showed a localized perforation in the third part of the duodenum, treated without surgery.

What are the most common causes of peptic ulcers?

Helicobacter pylori infection and NSAIDs such as aspirin, ibuprofen and naproxen.

When should I go to the emergency department?

Sudden severe persistent abdominal pain, vomiting blood, black stools, fainting or marked deterioration.

Ask me

Get in touch with your questions about Tirzepatide and duodenal perforation case or to request an appointment.

💬 Ask me on WhatsApp — +90 506 520 30 55

✉️ Ask me by email — info@drsalimbalin.com

📍 We are at Metropol İstanbul Mall, in the best location in Ataşehir, Istanbul.

Metropol İstanbul Block B, Floor 18 · Ataşehir/Istanbul · Directions ↗

Book Now